Alert archive / Wyoming / High Wind Watches in 2012

High Wind Watch 14, NWS Riverton, WY

March 12, 2012Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind watch at Mar 12, 2012, 2:37 PM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Mar 13, 2012, 6:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 12, 2012, 2:37 PM MDT (20:37 UTC)
In effect from
Mar 13, 2012, 6:00 AM MDT
Expired
Mar 13, 2012, 2:24 AM MDT
In force
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2012-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2012-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2212 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WWUS75 KRIW 122037
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
237 PM MDT MON MAR 12 2012

...VERY STRONG WINDS EXPECTED OVER THE GREEN MOUNTAINS AND
RATTLESNAKE RANGES TUESDAY AND TUESDAY EVENING...

.AN INCREASING SURFACE PRESSURE GRADIENT MAY COMBINE WITH VERY
STRONG SOUTHWEST WINDS ABOVE THE SURFACE TO PRODUCE HIGH WINDS
TUESDAY INTO TUESDAY EVENING.

WYZ019-131200-
/O.NEW.KRIW.HW.A.0014.120313T1200Z-120314T0600Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITY OF...JEFFREY CITY
237 PM MDT MON MAR 12 2012

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING. 

* SUMMARY AND TIMING...SOUTHWEST WILL INCREASE TONIGHT AND MAY
  BECOME HIGH WINDS TUESDAY MORNING...CONTINUING INTO TUESDAY
  EVENING. 

* WIND...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 60 MPH POSSIBLE.

* IMPACTS...TRAVELLERS BETWEEN BEAVER RIM...SWEETWATER
  STATION...JEFFREY CITY AND EAST TO PATHFINDER AND ALCOVA SHOULD
  BE PREPARED FOR VERY STRONG SOUTHWEST WINDS TUESDAY AND TUESDAY
  EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A HIGH WIND WATCH MEANS CONDITIONS ARE FAVORABLE FOR A
HAZARDOUS HIGH WIND EVENT IN AND CLOSE TO THE WATCH AREA. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

SKRBAC
1 follow-up statement
948 
WWUS75 KRIW 130824
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
224 AM MDT TUE MAR 13 2012

...VERY STRONG WINDS EXPECTED OVER THE GREEN MOUNTAINS AND
RATTLESNAKE RANGES THROUGH THIS EVENING...

.AN INCREASING SURFACE PRESSURE GRADIENT WILL COMBINE WITH VERY
STRONG SOUTHWEST WINDS ABOVE THE SURFACE TO PRODUCE HIGH WINDS
THROUGH THIS EVENING.

WYZ019-132200-
/O.UPG.KRIW.HW.A.0014.120313T1200Z-120314T0600Z/
/O.NEW.KRIW.HW.W.0014.120313T1200Z-120314T0600Z/
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITY OF...JEFFREY CITY
224 AM MDT TUE MAR 13 2012

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO MIDNIGHT
MDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO MIDNIGHT
MDT TONIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 


* SUMMARY AND TIMING...SOUTHWEST WIND WILL INCREASE TODAY ACROSS
  THE AREA AND CONTINUE THROUGH THIS EVENING.

* WIND...SOUTHWEST 30 TO 40 MPH WITH GUSTS OVER 60 MPH POSSIBLE.

* IMPACTS...THOSE TRAVELING IN HIGH PROFILE VEHICLES AND TOWING
  LIGHT TRAILERS WILL BE PARTICULARLY SUSCEPTIBLE TO STRONG CROSS
  WINDS. AREAS IMPACTED INCLUDE BEAVER RIM TO SWEETWATER STATION
  AND ALONG U.S. HIGHWAY 287 AND STATE HIGHWAY 220 FROM SWEETWATER
  STATION THROUGH JEFFREY CITY...MUDDY GAP...AND ALCOVA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. 

THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF
TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET
AT WYOROAD.INFO.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Mar 12, 12:36 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Mar 12, 12:36 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1236 PM MDT MON MAR 12 2012

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

A WEAK SHORTWAVE TROUGH IS PRODUCING VERY LIGHT SNOW IN THE WESTERN
MOUNTAINS EARLY THIS MORNING.  SNOW TOTALS SHOULD BE AN INCH OR TWO
IN THE MOUNTAINS WITH LESS THAN AN INCH IN STAR VALLEY AND JACKSON
HOLE.  A BRIEF PERIOD OF RIDGING WILL DEVELOP IN THE WAKE OF THE
WAVE BRINGING A BREAK IN THE LIGHT SNOW IN THE WEST.  TEMPERATURES
EAST OF THE CONTINENTAL DIVIDE SHOULD BE SLIGHTLY COOLER TODAY THAN
SUNDAY BUT STILL SEASONABLY WARM AS BREEZY TO WINDY CONDITIONS WILL
HELP KEEP THE BOUNDARY LAYER MIXED.  A TROUGH OFF THE BRITISH
COLUMBIA COAST WILL SEND ANOTHER SHORTWAVE OUR WAY TUESDAY BUT
MODELS HAVE TRENDED FARTHER NORTH WITH THIS FEATURE AND NOW ARE ONLY
DELIVERING A GLANCING BLOW TO NORTHWEST WYOMING LATE TUESDAY AND
WEDNESDAY MORNING.  MILD AND DRY CONDITIONS WILL CONTINUE EAST OF
THE DIVIDE THROUGH WEDNESDAY AS MODERATE SOUTHWEST FLOW KEEPS 0 TO
-4C H7 AIR MIXING DOWN TO THE SURFACE.

.LONG TERM...THURSDAY THROUGH MONDAY

DEEP SOUTHWEST FLOW WILL OCCUR THURSDAY AND FRIDAY ACROSS THE
FORECAST AREA...WITH THE FLOW BECOMING STRONGER ON FRIDAY AS A
LONGWAVE TROUGH BEGINS TO TAKE SHAPE ACROSS THE WEST.  THIS WILL
RESULT IN UNSEASONABLY WARM TEMPERATURES AND BREEZY
CONDITIONS...ESPECIALLY ACROSS THE WIND CORRIDORS ON FRIDAY. EAST OF
THE DIVIDE WILL REMAIN DRY...BUT WEST OF THE DIVIDE WILL SEE A
CHANCE OF PRECIPITATION BOTH DAYS...WITH A BETTER CHANCE ON FRIDAY.
TEMPERATURE PROFILES OVER THE WEST SUGGEST THE PRECIPITATION WILL
MAINLY BE RAIN IN THE VALLEYS...BUT SNOW IN THE MOUNTAINS.

GLOBAL MODELS DIFFER SIGNIFICANTLY ABOUT A SHORTWAVE TROUGH AHEAD OF
THE MAIN DIGGING TROUGH FRIDAY NIGHT/SATURDAY. THE GFS AND GEM SHOW VARYING
DEGREES OF THIS SHORTWAVE...HELPING SLIDE A COLD FRONT ACROSS THE
AREA FRIDAY NIGHT/SATURDAY...WHILE THE ECMWF IS MUCH SHARPER WITH
THE MAIN TROUGH BY FRIDAY...AND THUS DOES NOT SEND THIS INITIAL
SHORTWAVE OR ITS ASSOCIATED COLD FRONT THROUGH THE AREA. THIS
WOULD KEEP AREAS EAST OF THE DIVIDE DRIER AND MUCH WARMER SATURDAY THAN
WHAT THE GFS OR GEM SOLUTIONS WOULD INDICATE.

MODELS THEN AGREE SOMEWHAT...THAT AS THE MAIN TROUGH SLOWLY PULLS
ACROSS THE WEST SUNDAY AND MONDAY...A COLD FRONT SHOULD PUSH
ACROSS THE AREA SUNDAY/SUNDAY NIGHT...WITH A CHANCE OF
PRECIPITATION ACROSS THE ENTIRE AREA SUNDAY AND MONDAY.

DUE TO THE UNCERTAINTY OF ALL OF THESE FEATURES...WILL BROAD BRUSH
MAINLY LOW POPS ACROSS THE ENTIRE AREA SATURDAY THROUGH
MONDAY...WITH A BETTER SHOT ACROSS THE WEST.

WELL ABOVE AVERAGE TEMPERATURES ARE EXPECTED THURSDAY AND
FRIDAY...BUT SEASONAL TO SLIGHTLY BELOW AVERAGE TEMPERATURES ARE
EXPECTED IN WAKE OF A COLD FRONT OR TWO NEXT WEEKEND.

&&

.AVIATION.../18Z ISSUANCE/

WIDESPREAD VFR CONDITIONS EXPECTED ACROSS THE AREA. A WEAK
DISTURBANCE WILL MOVE THROUGH WESTERN WYOMING TONIGHT. THIS WILL
BRING SOME STRONGER WIND ALOFT...WITH SOME LLWS POSSIBLE OVER KJAC
AFTER 06Z. THIS CONTINUES TO BE MONITORED FOR INCLUSION WITH THE
00Z TAF SET. OTHERWISE...WIND WILL BEGIN TO INCREASE EAST OF THE
DIVIDE LATE IN THE FORECAST PERIOD...WITH MORE IMPACT EXPECTED
AFTER 18Z TUESDAY.

&&

.FIRE WEATHER...

LIGHT SNOW WILL CONTINUE OVER NORTHWEST WYOMING THIS MORNING WITH
DRYING EXPECTED IN THE AFTERNOON. EAST OF THE DIVIDE...BREEZY TO
WINDY CONDITIONS ARE EXPECTED FOR THE NEXT FEW DAYS AS MODERATE
SOUTHWEST FLOW ALOFT MIXED TO THE SURFACE.  LOW RH VALUES WILL
ACCOMPANY THE WARM AND BREEZY CONDITIONS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BERC
LONG TERM...WM
AVIATION...BRANHAM
FIRE WEATHER...BERC
Hazardous weather outlook, Mar 12, 4:00 AM MDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT MON MAR 12 2012

WYZ001>020-022>030-131200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT MON MAR 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...STRONG WINDS POSSIBLE THROUGH THE WIND CORRIDOR FROM SOUTH
PASS TO CASPER.

FRIDAY AND SATURDAY...SIGNIFICANT WESTERN MOUNTAIN SNOWFALL
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING. THANK YOU.

TEAM RIVERTON

Nearby

High Wind Watches in Wyoming, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.